Illinois, 2008

Damaging Wind and Heavy Rain in Illinois, July 30, 2008

July 30, 2008 · NWS PAH · 2 events in 1 county or zone

Scattered thunderstorms formed during the heat of the afternoon, aided by a weak surface trough that extended from northern Arkansas northeast across the Lower Ohio Valley. Tropical moisture combined with the slow movement of the storms resulted in locally very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms formed during the heat of the afternoon, aided by a weak surface trough that extended from northern Arkansas northeast across the Lower Ohio Valley. Tropical moisture combined with the slow movement of the storms resulted in locally very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 2:22 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 30, 2:22 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT WED JUL 30 2008

.DISCUSSION...
THE MAIN FOCUS OF THIS FCST WILL BE THE CONVECTIVE EVENT FOR
TONIGHT.

CURRENT RADAR TRENDS SHOW SCT SHWRS/TSTMS HAVE WANED IN THE NRN
HALF OF THE PAH FCST AREA THIS AFTN IN THE WAKE OF A BAND OF
CONVECTION EARLIER. CLOUDINESS WAS MORE EXTENSIVE IN THE NRN THIRD
OF THE REGION..HELPING TO STABILIZE THE ATMOSPHERE SOME. ACROSS
THE SOUTH...CONVECTIVE TEMP HAD BEEN REACHED AND SCT SHWRS/TSTMS
WERE UNDERWAY IN THE SOUPY ATMOSPHERE. IN ADDITION TO RANDOM
OUTFLOW BOUNDARIES...IT APPEARED THAT THE BEST FORCING WAS ALONG A WARM
FRONT THAT WAS MOVING VERY SLOWLY NWD. THE FRONT CURRENTLY
BISECTED THE REGION /FROM NRN SERN MO TO THE NRN PENNYRILE REGION
OF KY/. THE FRONT IS EXPECTED TO MOVE FARTHER NORTH DURING THE
EVE...EVENTUALLY GETTING OVERWHELMED BY A SYSTEM COMPRISED OF
TROPICAL REMNANTS...A MID LEVEL SHRTWV...AND A COLD FRONT.

THE HIGHEST LIKELIHOOD OF PCPN WILL BE TONIGHT...ESPECIALLY AFTER
MIDNIGHT. THE LATEST GUIDANCE SHOWED LESS POP AND QPF FOR THE MO
OZARKS FOR OVERNIGHT DUE TO THAT AREA BEING FARTHER AWAY FROM THE
MID LEVEL ENERGY. THIS IS REFLECTED IN THE LATEST FCST. WITH HIGH
PRECIPITABLE WATER VALUES...ANY CONVECTIVE RAINFALL IS BOUND TO
BE HEAVY OVERNIGHT BUT NOT NECESSARILY LONG LIVED. ISOLATED HIGH
WATER PROBLEMS OR FLOODING COULD OCCUR HOWEVER. WITH PRECEDING DRY
CONDITIONS...A FFA WILL NOT BE ISSUED ATTM. COMPROMISED ON THE DIFFERENT
MODEL/S TIMING OF THE PCPN DEPARTURE ON THU...BUT WE SHOULD BE
BACK TO RAIN FREE CONDITIONS BY THU EVE.

THE NAM GUIDANCE SHOWED VERY HIGH DEWPOINTS COMPARED TO THE
GFS...AND THIS TENDED TO DAMP OUT HIGH/LOW FCST TEMPS. WE WENT
WITH A GFS BIAS FOR DEWPOINTS/TEMPS.

FOR THE REST OF THE FCST PACKAGE...A RIDGE OF HIGH PRESSURE WILL
EXPAND ACROSS MOST OF THE ERN CONUS...BRINGING MORE HOT HUMID WX
TO OUR REGION. THE ECWMF WAS GIVEN MORE WEIGHT HERE...MEANING A
WARMER TENDENCY THAN THE GFS. THERE WERE SOME HINTS AT PCPN
POSSIBILITIES HERE AND THERE BUT NOT ENOUGH TO INCLUDE IN THE
EXTENDED PART OF THE PACKAGE. HIGH HEAT INDICIES...ESPECIALLY
AFTER FRI...WILL PROBABLY RESULT IN HEAT ADVISORIES AND MAYBE EVEN
A HEAT WARNING.

&&

.AVIATION...
WITH TROPICAL REMNANTS AND A WEAK SURFACE BOUNDARY EXPECTED TO SLIDE
SOUTHEAST ACROSS THE QUAD STATE REGION OVERNIGHT...CHANCES FOR
RW/TRW WILL INCREASE WITH TIME. VFR CIGS/VSBYS AT ALL SITES COULD
BECOME MVFR FROM 00Z ON...ESPECIALLY IN RW/TRW. WINDS WILL REMAIN
VARIABLE THROUGH THE NIGHT...THEN SHIFT TO THE WEST TO NORTHWEST BY
MIDDAY THURSDAY. CIGS/VSBYS WILL INCREASE AND PRECIP CHANCES WILL
DECREASE FROM NORTH TO SOUTH ON THURSDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...JAP
LONG TERM....DB
AVIATION...JAP
Hazardous weather outlook, Jul 30, 4:35 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT WED JUL 30 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
535 PM CDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A TORNADO
WATCH IS IN EFFECT UNTIL 1 AM ALONG AND NORTHWEST OF A LINE FROM
OWENSBORO KENTUCKY...THROUGH PADUCAH...TO NEW MADRID MISSOURI. THE
MAIN HAZARDS WILL BE DAMAGING WINDS AND TORRENTIAL RAINFALL. A
BRIEF TORNADO OR TWO IS POSSIBLE...ALONG WITH LARGE HAIL.

A RIVER FLOOD WARNING REMAINS IN EFFECT ALONG THE MISSISSIPPI
RIVER NORTH OF CAIRO ILLINOIS. REFERENCE THE LATEST FLOOD
STATEMENT FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH HEAVY RAINFALL WILL GRADUALLY COME TO AN END
FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY THURSDAY. SOME
LOCALIZED FLOODING PROBLEMS MAY LINGER THROUGH THE DAY.

A RIDGE OF HIGH PRESSURE ALOFT WILL BRING AN EXTENDED STRETCH OF
HOT AND HUMID CONDITIONS TO THE QUAD STATE FRIDAY THROUGH AT LEAST
MONDAY. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 FRIDAY AND
SATURDAY...AND WILL EXCEED 105 DEGREES SUNDAY AND MONDAY.

MINOR FLOODING ALONG PARTS OF THE MISSISSIPPI RIVER WILL
CONTINUE. REFER TO THE LATEST WARNINGS AND STATEMENTS FOR DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION HAS BEEN REQUESTED IN PARTS OF THE
TORNADO WATCH AREA. SPOTTERS THROUGHOUT THE REGION ARE ASKED TO
MAINTAIN CLOSE WATCH ON THE WEATHER...AND REPORT FLOODING OR
SEVERE WEATHER AS NECESSARY.

MY/DRS

In the hours before

Local storm report, Jul 30, 2:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     MADISONVILLE            37.34N 87.51W
07/30/2008                   HOPKINS            KY   EMERGENCY MNGR

            60 MPH WINDS MEASURED. LARGE LIMBS DOWN BLOCKING ROAD AND
            DAMAGING FENCE. DAMAGE TO SMALL PORCH ON RESTAURANT.
            DAMAGE TO GAZEBO.

&&

DP
Special weather statement, Jul 30, 3:07 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT WED JUL 30 2008

KYZ007>013-015>017-020>022-302215-
CALDWELL KY-CALLOWAY KY-CHRISTIAN KY-CRITTENDEN KY-HOPKINS KY-
LIVINGSTON KY-LYON KY-MARSHALL KY-MCLEAN KY-MUHLENBERG KY-TODD KY-
TRIGG KY-WEBSTER KY-
407 PM CDT WED JUL 30 2008

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE PENNYRILE
REGION OF WEST KENTUCKY THROUGH 530 PM. THE STRONGEST STORMS WILL
BE CONCENTRATED FROM NEAR PRINCETON TO GREENVILLE AND HOPKINSVILLE
AND NEARBY COMMUNITIES. MOVEMENT OF THE STORMS WILL BE EAST AT 20
MPH.

THE STRONGEST STORMS WILL BE CAPABLE OF GUSTY WINDS 40 TO 55 MPH...
VERY HEAVY RAIN IN A SHORT TIME...AND FREQUENT LIGHTNING. THE GUSTY
WINDS COULD BRING DOWN LIMBS OR A TREE OR TWO...AND MOVE AROUND
UNSECURED OUTDOOR ITEMS.

NOLES

The radar

The Paducah radar (KPAH), 90 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Jackson

When
July 30, 6:00 PM CST to 6:45 PM CST
Where
Jackson County, Carbondale Arpt to Carbondale
Reported by
ASOS
Coordinates
37.780, -89.250

Three inches of rain fell in 45 minutes at the Carbondale airport. A spotter reported very similar rainfall rates in the city of Carbondale, where street flooding was common.

Thunderstorm Wind, Jackson

When
July 30, 6:20 PM CST
Where
Jackson County, Carbondale
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.720, -89.220

Several trees and power lines were down around Carbondale, especially on the north side.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113528, 113529.